Friday November 28th 2014

Mixing opiates and alcohol

Mixing opiates and alcohol

What happens when you mix opiates and alcohol?

Mixing heroin and alcohol, or alcohol with prescription opioid drugs like Vicodin, OxyContin or Percocet may sound tempting.  But side effects include slowed breathing and respiration. So what are the hazards you can expect when mixing the two substances? And does harm reduction for opiates include not drinking at all?  Here we explore the answers to these questions. And we invite any questions about mixing an opiate or opioid  and alcohol in our comment section at the end.

Opiate and alcohol effects

Opiates, like alcohol, are central nervous system depressants. Mixed together, however, an opiate and alcohol intensify the effects of one another. While mixing opiates and alcohol seems alluring, you risk negative possible side effects. But why do people risk death to drink while on opiates?

Some people claim that the euphoria caused by an opiate lasts longer and a deep level of relaxation overcomes the body when they drink. Both drugs significantly slow the brain and motor functions of the body, which can also knock a person out. The alcohol also increases the absorption of opiates in the body, making the high happen faster and longer. It is for this reason people choose to mix the two together in hope that they will experience a stronger high.

Dangers of mixing opiates and alcohol

The mixture of opiates and alcohol slows the body down. More specifically, drinking while on opiates slows your heart rate and your breathing. Taking opiates and alcohol together can also slow the system to the point that your heart stops. In addition to alcohol increasing the depressant effects of opiates in the body, the opposite is true, also.

Opiates makes alcohol stronger and more dangerous. Opiates can, in fact,increase the absorption rate of alcohol in the body. In this way, you can poison your body faster and not even realize it. It also makes the sedative qualities of alcohol more potent. Accidents can happen because you end up fumbling around everywhere. Intoxication levels are also increased further decreasing inhibitions and fine motor abilities.

Finally, the increased effect of both drugs makes the potential of overdose and death more likely. The longer you mix opiates with alcohol this potential for overdose and death exponentially increase. Other dangers of mixing an opiate with alcohol include:

  • dizziness
  • drowsiness
  • slowed breathing
  • slowed heart rate
  • significantly impaired fine motor skills
  • tremors

Opiate and alcohol overdose

98% of most reported opiate overdoses have included the co-use of alcohol along with other central nervous system depressants. Therefore, mixing opiates with alcohol statistically increases the danger of overdose. Also, since some opiates aren’t regulated by the government, there may be other traces of different drugs within mix that can contribute to overdose.

Opiate and alcohol deaths

Mixing opiates with alcohol is like playing Russian roulet. Because of the volatility of the two drugs working together, it only takes one mix-up for you to overdose and kill yourself. Combing dope with booze can stop your breathing OR your heart OR death can result from alcohol poisoning. Still, people commonly mix the substances together. The only way to truly avoid potential death is not to mix opiates with alcohol. And to avoid opiate abuse or using opiates to get high altogether.

Is it safe to drink on opiates?

It is NEVER safe to drink alcohol on an opiate, no matter what you have heard from others. The potential danger is too high. Both substances exacerbate the effects of each other. There are no telling the long term effects of using them together. Opiates on their own can be dangerous, alcohol only makes it worse.

Mixing opiate alcohol questions

Do you still have questions about mixing opiates with alcohol or other substances? Please leave your opiate questions here. We try our best to answer all questions personally, and promptly. And if we don’t know the answer, we will refer you to someone who can help. Your experiences with mixing opiates and alcohol are also welcome.

Reference Sources: Department of Justice: The interrelationship between the use of Alcohol and other drugs
Opiates: Just the Facts
King County Public Health: Opiate Task Force 

Photo credit: StayRAW

Leave a Reply

5 Responses to “Mixing opiates and alcohol
Jake
11:24 am December 24th, 2012

Is a person drinking heavily more likely to take more opiates that if he were not drinking?

12:29 pm January 2nd, 2013

Hi Jake. Alcohol intoxication leads to impaired cognition and decision making, so it is highly possible that someone on a binge would be more likely to take opiates than someone who is sober.

Cristina
7:27 am January 27th, 2013

Hi, i usually take .5 mg of xanex a day. I just took half of a oxycodone and have drank a beer or two. Is this a bad combo?

10:29 am January 28th, 2013

Hi Cristina. Thanks for your question. All three of these medications supress/depress the central nervous system. When taken together, they can provoke slowed breathing and heart rate…and lead to a case of overdose. Call the Poison Control Center at 1-800-222-1222 for more information.

Jim Tan Tong
8:46 am June 7th, 2013

It would be nice to provide some perspective.

It is said that the euphoria of the combo is pleasant, very much so. And believe it or not, that’s why people abuse substances.

It IS one of the most dangerous combinations out there. It IS a commonly employed suicide method. Be warned.

Three beers when heavily influenced by opiates truly does feel like 20. The intoxication, impairment, delirium and hangover are all exponentially escalated.
If you have extremely minimal tolerance and you have 30mg codeine and two beers, you may feel superrelaxed and have a nice little buzz all evening – if that’s your thing.
If you’re on 20+mg of oxycontin/hydrocodone/tramadol etc. be warned, three full strength beers could have you puking and feel like breathings difficult for the night. If left alone, you could die through respiratory depression or choking on vomit or other mechanisms influenced.

A FOAF was a terrible alcoholic and had to start on high-dose opiates after a car crash. He got real upset that he couldn’t quaff beer, wine and spirits anymore. He eventually found the weakest of the light beers here and indulges in <6/day. Now he enjoys the synergistic effects of his two dependencies. Finding an equilibrium that, although not advisable, is bearable to him.

Leave a Reply